Alert archive / Virginia / Small Craft Advisories in 2021
Small Craft Advisory 50, NWS Baltimore/Washington
NWS Baltimore/Washington issued this small craft advisory at Feb 26, 2021, 12:44 PM EST. It took effect at Feb 26, 2021, 8:00 PM EST. It was in force for 13 hr.
The area
The counties it named.
The facts
- Issued
- Feb 26, 2021, 12:44 PM EST (17:44 UTC)
- In effect from
- Feb 26, 2021, 8:00 PM EST
- Expired
- Feb 27, 2021, 8:41 AM EST
- In force
- 13 hr
- Issued by
- NWS Baltimore/Washington
The text
As transmitted.
078 WHUS71 KLWX 261744 MWWLWX URGENT - MARINE WEATHER MESSAGE National Weather Service Baltimore MD/Washington DC 1244 PM EST Fri Feb 26 2021 ANZ534-537-543-270145- /O.NEW.KLWX.SC.Y.0050.210227T0100Z-210227T1600Z/ Chesapeake Bay from Drum Point MD to Smith Point VA- Tidal Potomac from Cobb Island MD to Smith Point VA- Tangier Sound and the inland waters surrounding Bloodsworth Island- 1244 PM EST Fri Feb 26 2021 ...SMALL CRAFT ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO 11 AM EST SATURDAY... * WHAT...Southeast winds 5 to 15 kt with gusts up to 25 kt expected. * WHERE...Chesapeake Bay from Drum Point MD to Smith Point VA, Tidal Potomac from Cobb Island MD to Smith Point VA and Tangier Sound and the inland waters surrounding Bloodsworth Island. * WHEN...From 8 PM this evening to 11 AM EST Saturday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
4 follow-up statements
445 WHUS71 KLWX 262339 MWWLWX URGENT - MARINE WEATHER MESSAGE National Weather Service Baltimore MD/Washington DC 639 PM EST Fri Feb 26 2021 ANZ534-537-543-270745- /O.CON.KLWX.SC.Y.0050.210227T0100Z-210227T1600Z/ Chesapeake Bay from Drum Point MD to Smith Point VA- Tidal Potomac from Cobb Island MD to Smith Point VA- Tangier Sound and the inland waters surrounding Bloodsworth Island- 639 PM EST Fri Feb 26 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 11 AM EST SATURDAY... * WHAT...Southeast winds 10 to 15 kt with gusts up to 25 kt expected. * WHERE...Tangier Sound and the inland waters surrounding Bloodsworth Island, Chesapeake Bay from Drum Point MD to Smith Point VA and Tidal Potomac from Cobb Island MD to Smith Point VA. * WHEN...Until 11 AM EST Saturday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
031 WHUS71 KLWX 270450 MWWLWX URGENT - MARINE WEATHER MESSAGE National Weather Service Baltimore MD/Washington DC 1150 PM EST Fri Feb 26 2021 ANZ534-537-543-271300- /O.CON.KLWX.SC.Y.0050.000000T0000Z-210227T1600Z/ Chesapeake Bay from Drum Point MD to Smith Point VA- Tidal Potomac from Cobb Island MD to Smith Point VA- Tangier Sound and the inland waters surrounding Bloodsworth Island- 1150 PM EST Fri Feb 26 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 11 AM EST SATURDAY... * WHAT...Southeast winds 10 to 15 kt with gusts up to 25 kt. * WHERE...Tangier Sound and the inland waters surrounding Bloodsworth Island, Chesapeake Bay from Drum Point MD to Smith Point VA and Tidal Potomac from Cobb Island MD to Smith Point VA. * WHEN...Until 11 AM EST Saturday. * IMPACTS...Conditions will be hazardous to small craft. * ADDITIONAL DETAILS...Gusts may be more occasional before increasing toward daybreak. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ DHOF
254 WHUS71 KLWX 271107 MWWLWX URGENT - MARINE WEATHER MESSAGE National Weather Service Baltimore MD/Washington DC 607 AM EST Sat Feb 27 2021 ANZ534-537-543-271600- /O.CON.KLWX.SC.Y.0050.000000T0000Z-210227T1600Z/ Chesapeake Bay from Drum Point MD to Smith Point VA- Tidal Potomac from Cobb Island MD to Smith Point VA- Tangier Sound and the inland waters surrounding Bloodsworth Island- 607 AM EST Sat Feb 27 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 11 AM EST THIS MORNING... * WHAT...Southeast winds 10 to 15 kt with gusts up to 25 kt. * WHERE...Tangier Sound and the inland waters surrounding Bloodsworth Island, Chesapeake Bay from Drum Point MD to Smith Point VA and Tidal Potomac from Cobb Island MD to Smith Point VA. * WHEN...Until 11 AM EST Saturday. * IMPACTS...Conditions will be hazardous to small craft. * ADDITIONAL DETAILS...Gusts may be more occasional before increasing toward daybreak. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ ADM
692 WHUS71 KLWX 271341 MWWLWX URGENT - MARINE WEATHER MESSAGE National Weather Service Baltimore MD/Washington DC 841 AM EST Sat Feb 27 2021 ANZ534-537-543-271445- /O.CAN.KLWX.SC.Y.0050.000000T0000Z-210227T1600Z/ Chesapeake Bay from Drum Point MD to Smith Point VA- Tidal Potomac from Cobb Island MD to Smith Point VA- Tangier Sound and the inland waters surrounding Bloodsworth Island- 841 AM EST Sat Feb 27 2021 ...SMALL CRAFT ADVISORY IS CANCELLED... Winds have subsided this morning, however occasional gusts up to 20 knots will be possible through this morning south of Drum Point and Cobb Island, Maryland. $$
What forecasters said that day
The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this small craft advisory went out at Feb 26, 10:20 AM EST, 2 hours 24 minutes earlier.
Area forecast discussion, Feb 26, 10:20 AM EST, 2 hours 24 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
1020 AM EST Fri Feb 26 2021
.SYNOPSIS...
High pressure will move offshore to the north through tonight as low
pressure near the ArkLaTex region lifts into middle Tennessee. This
area of low pressure is expected to re-develop over eastern North
Carolina and southeastern Virginia by Saturday morning before moving
out to sea. Another wave of low pressure will follow taking a bit
further north track across the region Sunday. High pressure will
build from the Northeast toward the Middle Atlantic Monday into
Tuesday. Unsettled weather may return during the middle of next
week.
&&
.NEAR TERM /THROUGH SATURDAY/...
The area of clear skies has dropped down into central Virginia
this morning. I still expect this clearing to be short-lived as
cloud cover increases from the south due to an approaching low
pressure system. I have kept snow totals mainly the same with
the morning update with a light trend upwards along the ridge
tops. No headline changes at this time other than a possible
Small Craft Advisory for our lower Chesapeake Bay zones for
Saturday morning.
.Previous Discussion
08Z surface observations depict a sprawling 1028-mb ridge
extending from the Great Lakes into the Mid-Atlantic region.
Relatively calm to weak north/northwesterly flow is being
observed early this morning with a mid-level cloud deck
streaming from west to east. This uptick in cloud cover has kept
most locations at/or above freezing aside from locations along
the Allegheny Front. While some of the guidance clears the
region out this morning, that appears less certain given the
coverage of clouds moving in from the west. Regardless,
increasing high clouds are expected by this afternoon ahead of a
relatively flat wave emerging out of the Ozarks. High
temperatures are to max out in the mid/upper 40s which is on the
lower end of the guidance. Stuck a bit closer to the 00Z NAM
given its better depiction of a cold air damming setup.
Warm advection precipitation arrives by as early as the late
afternoon across central Virginia back into the Potomac
Highlands. Some of this will commence as snow, especially at
higher elevations which currently have a snowpack where
temperatures will be locally cooler. Enhanced low-level
frontogenesis coupled with southeasterly upslope flow will
augment amounts into the night. 2 to 4 inches of snow are
possible across the Virginia Blue Ridge. The southeasterly flow
will also advect milder air aloft bringing freezing rain into
the picture, especially after midnight across elevations above
2,000 feet. Any elevation below will likely see temperatures
rise above freezing leading to a cold rain during the overnight
hours. A Winter Weather Advisory is currently in effect from the
Blue Ridge westward to the Potomac Highlands, including I-81. By
after sunrise, all precipitation should turn to rain across the
region. The back edge of the shield of rainfall will exit by the
late morning/early afternoon with some residual showers possible
from I-81 westward into the evening. A mild day is expected with
high temperatures topping out in the mid/upper 50s on Saturday.
&&
.SHORT TERM /SATURDAY NIGHT THROUGH SUNDAY NIGHT/...
After a brief lull in the action, the next wave of precipitation
takes aim at the Mid-Atlantic late Saturday night into Sunday.
With the initial system exiting into the Atlantic, the flow
aloft flattens to more west-northwesterly in nature. A series of
perturbations in the flow are forecast to race eastward, each
being an impetus toward organized rainfall. Per the 06Z/00Z NAM,
precipitable water values spike to above an inch. It is
difficult to discern whether the attendant west-east oriented
frontal zone will make it up to the I-66/Highway 50 span. With
light to moderate rainfall expected much of the day, rain-cooled
air north of the boundary may thwart any such attempts. Total
rainfall amounts are likely to be in the 0.50 to 1.25 inch
range, locally higher in the terrain. Given the potential for
rapid snow melt and rainfall earlier in the weekend, a non-zero
flood threat exists for these locations. The NOHRSC snow water
equivalent graphic shows 2 to 3 inches of liquid sitting in some
of the snow pack over eastern West Virginia.
Overall temperatures on Sunday are somewhat uncertain with
ensembles showing anywhere from the low 50s to mid 60s around
DC. Believe the lower numbers are more likely as the frontal
zone stays south of the region. Precipitation continues into
Sunday night before winding down into the following morning.
Overnight temperatures will sit above average given the mild air
mass in place.
&&
.LONG TERM /MONDAY THROUGH THURSDAY/...
Guidance is in good to excellent agreement at the beginning of the
medium range period. Broad ridging is forecast over the interior
western CONUS with subtropical ridging stretching across the Gulf of
Mexico to the Bahamas. An upper-level low is forecast to be caught
between the two ridges pressing eastward out of the Four Corners
region, while a deep upper-level trough pivots out of Canada across
the Great Lakes and into the Northeast. Without a pronounced
blocking ridge over Greenland, and subtropical ridging to the south,
the cold trough approaching from Canada should have only short
residence time over the Northeast U.S. early next week.
At the surface, a cold front demarcating the leading edge of a
colder airmass is expected to have largely cleared the area by
Monday morning, though with a trailing upper-level jet, and ridging
to the south, would not be surprised if the front slowed a bit
causing precipitation to linger at least during the morning hours.
A transient shot of cooler temperatures probably won't fully
encroach on the local area until Monday night into Tuesday. At this
point, it does not appear that temperatures will stray too far below
normal. Still, there may be enough cold air in place especially
across the higher terrain as low pressure approaches Tuesday night
into Wednesday to result in a wintry mix. This low pressure will be
the result of the aforementioned cutoff low over the Four Corners
region. Guidance notoriously struggles with cutoff lows even in the
short range, but given the synoptic pattern of ridging to the south
and surface high pressure dropping into the northwestern Atlantic
Ocean ahead of it, believe a surface low track should be far enough
north to bring precipitation to the area (non-GFS solution favored).
As is to be expected at increasing time ranges, guidance diverges
toward the end of the forecast period. The EC guidance strongly
favors another deeper trough diving into the Northeast U.S. by the
end of next week, while the GEFS is much more subdued. The GEFS
(Canadian) guidance is somewhere in between. Overall, a
consensus favors a cooling trend with perhaps another wave or
two bringing modest precipitation chances late next week.
&&
.AVIATION /15Z FRIDAY THROUGH TUESDAY/...
VFR conditions are expected at all terminals through the
afternoon hours. As rainfall spreads from southwest to
northeast, ceilings and visibility drop to MVFR by the evening
before becoming IFR overnight. KCHO and KMRB may see some snow
mix in after 03Z. Expect improvement to MVFR after Saturday
morning as precipitation exits the region. The next round of
rainfall moving in Saturday night will be more prolonged and at
times heavier in nature. IFR conditions are likely to return for
portions of Sunday. While surface wind gusts should remain 15
knots or less, multiple wind shifts are expected given the
frontal passages. With an uptick in 925 to 850-mb winds over the
weekend, some periods of enhanced vertical wind shear are
expected.
VFR conditions likely by Mon PM thru Tue with gusty N/NW flow.
&&
.MARINE...
On Saturday and Sunday morning, SCA levels could be approached,
particularly across lower portions of the Chesapeake Bay and
tidal Potomac. Otherwise, multiple wind shifts are expected
given the frontal passages from each system.
Northerly to northwesterly wind gusts behind a cold front may
approach gale force late Monday into Tuesday.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...Winter Weather Advisory from 10 PM this evening to 10 AM EST
Saturday for MDZ001-501.
VA...Winter Weather Advisory from 3 PM this afternoon to 6 AM EST
Saturday for VAZ025-026-503-504-507-508.
WV...Winter Weather Advisory from 3 PM this afternoon to 6 AM EST
Saturday for WVZ505-506.
Winter Weather Advisory from 10 PM this evening to 10 AM EST
Saturday for WVZ501-503.
MARINE...None.
&&
SYNOPSIS...BRO
NEAR TERM...BJL/BRO/JMG
SHORT TERM...BRO
LONG TERM...DHOF
AVIATION...BRO/DHOF
MARINE...BRO/DHOFHazardous weather outlook, Feb 26, 5:32 AM EST, 7 hours 12 minutes before
Hazardous Weather Outlook National Weather Service Baltimore MD/Washington DC 532 AM EST Fri Feb 26 2021 ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508- VAZ052>057-271045- Chesapeake Bay north of Pooles Island MD- Chesapeake Bay from Pooles Island to Sandy Point MD- Chesapeake Bay from Sandy Point to North Beach MD- Chesapeake Bay from North Beach to Drum Point MD- Chesapeake Bay from Drum Point MD to Smith Point VA- Tidal Potomac from Key Bridge to Indian Head MD- Tidal Potomac from Indian Head to Cobb Island MD- Tidal Potomac from Cobb Island MD to Smith Point VA- Patapsco River including Baltimore Harbor- Chester River to Queenstown MD-Eastern Bay- Choptank River to Cambridge MD and the Little Choptank River- Patuxent River to Broomes Island MD- Tangier Sound and the inland waters surrounding Bloodsworth Island-District of Columbia-Cecil-Southern Baltimore- Prince Georges-Anne Arundel-Charles-St. Marys-Calvert- Central and Southeast Montgomery-Central and Southeast Howard- Southeast Harford-Prince William/Manassas/Manassas Park-Fairfax- Arlington/Falls Church/Alexandria-Stafford-Spotsylvania- King George- 532 AM EST Fri Feb 26 2021 This Hazardous Weather Outlook is for the Maryland portion of the Chesapeake Bay, Tidal Potomac River, and I-95 corridor through central Maryland, northern Virginia, and District of Columbia. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday There is the potential for gale-force winds across the area waters late Monday into early Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508- WVZ050>053-055-271045- Washington-Frederick MD-Carroll-Northern Baltimore- Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta- Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson- Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper- Northern Fauquier-Southern Fauquier-Western Loudoun- Eastern Loudoun-Northern Virginia Blue Ridge- Central Virginia Blue Ridge-Hampshire-Morgan-Berkeley-Jefferson- Hardy- 532 AM EST Fri Feb 26 2021 This Hazardous Weather Outlook is for portions of eastern West Virginia, northern and central Virginia, and central and western Maryland. .DAY ONE...Today and Tonight A Winter Weather Advisory is in effect from 3 PM this afternoon through tonight for the central Shenandoah Valley and Blue Ridge Mountains. Elsewhere, some accumulations of light snow or light freezing rain could occur tonight into early Saturday morning in the Allegheny and Potomac Highlands as well as portions of eastern West Virginia, extreme northern Virginia, and north-central Maryland. .DAYS TWO THROUGH SEVEN...Saturday through Thursday There is an isolated threat for flooding of small streams and creeks as well as urban areas late Saturday night through Sunday. Mainstem river flooding is possible as well, especially along the South Branch of the Potomac River. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MDZ001-501-502-VAZ503-504-WVZ501>506-271045- Garrett-Extreme Western Allegany-Central and Eastern Allegany- Western Highland-Eastern Highland-Western Grant-Eastern Grant- Western Mineral-Eastern Mineral-Western Pendleton- Eastern Pendleton- 532 AM EST Fri Feb 26 2021 This Hazardous Weather Outlook is for the Allegheny Front counties in western Maryland, eastern West Virginia, and Highland County Virginia. .DAY ONE...Today and Tonight A Winter Weather Advisory is in effect from 3 PM this afternoon through tonight for Highland and Pendleton Counties. Elsewhere, some accumulations of light snow or light freezing rain are likely tonight into early Saturday morning. A Winter Weather Advisory is also in effect from 10 PM this evening through the overnight across Garrett County, as well as western portions of Grant, Allegany, and Mineral Counties. This is for ice accumulations from freezing rain. .DAYS TWO THROUGH SEVEN...Saturday through Thursday A Winter Weather Advisory is in effect until 10 AM Saturday for Garrett County, and western portions of Grant, Allegany, and Mineral Counties for freezing rain. There is an isolated threat for flooding of small streams and creeks as well as urban areas late Saturday night through Sunday. Mainstem river flooding is possible as well, especially along the South Branch of the Potomac River. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 25, 8:03 PM EST | Winter Weather Advisory | LWX | Albemarle, Amherst, Augusta, Greene, Highland, Madison and 9 more | 37 hr |
Nearby
Small Craft Advisories in Virginia, 2021Every small craft advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.